I think T3 is causing my swelling, does anyone else get this?

My T3 was upped to 20mg (from 10mg) and my T4 dropped to 100mg (from 125mg) at my last endo appt (despite having hypo symptoms, my TSH was 0.2 and out of range so endo has tweaked medication to see effect). Since then, my ankles and feet (particularly my left foot) have swollen terribly. I look like I have elephant legs!

I went to the doctor in the end as wondered if it could be anything else (not thyroid related). Doctor gave me diuretics. The swelling has gone down but I can't live on diuretics now can I? Another case of treat the symptom but not the cause, which I believe to be under medicated or not agreeing with T3.

I've just read the leaflet that came with my T3 and it says "take caution when suffering from myxedema, a condition that makes your skin swollen and dry". Well yes, hellooo, looks like I have this??!!! So why has a doctor ignored this and the endo?

So fed up of this "journey". One minute I'm ok, next minute I'm not. I know I'm under medicated, I have a sort of internal shaking, hair falling out, swelling, and irritability and depression back. I didn't think my endo would go on the TSH result when dealing with me, but she has and now I'm getting all anxious as I thought when you take T3 you ignore the TSH.

She has suggested that if the latest "tinkering" with the meds doesn't work, we will try NDT. I'm holding out for this as I'm sick of this balancing the T3, T4 and TSH saga!!

9 Replies

  • Maybe your medication is too low and that by 'adjusting' if he did this only due to your TSH result may result in problems. Dr Toft ex President of the BTA says in an article in Pulse Online:-

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    While taking both hormones it is important serum TSH is normal and not suppressed.




  • Thanks Shaws, this was my understanding before I even went to see the endo. My test results show T4 & T3 to be in the lower end of the range and my TSH suppressed. I need my T4 & t3 to rise so not quite sure why she reduced my t4. I think she is hoping that this will kick the pituitary gland into producing some thyroid hormone therefore raising the TSH, who knows! Now have to wait 5 weeks for next test to see where bloods are after this tweaking. Blooming annoying though when you don't feel well and know you need more meds :-(

  • That's the problem. Doctors have been told only to take notice of the TSH and 'if too low' you are deemed not to have a thyroid gland problem and if already on meds they reduce medication. If TSH too high - give enough meds only to get it 'within range' then don't increase. Whereas the patient is suffering and given any other medication for the symptom rather than some decent dose of thyroid meds.

    When we have blood tests nowadays and TSH is 'within normal range' they rarely do T4 or T3.

    Once upon a time they used to enquire and ask about our clinical symptoms, which, if on optimum medication, they should have resolved.If not, meds were increased.

  • *sighs* I had a period when I felt well and thought I had it sussed, then I nosedived and felt unwell again, bloods out of range, so she added in some T3, felt well again then dipped, bloods now IN range but feel horrible. Symptoms are slightly different though, no brain fog, I feel clearer in my thinking and concentration ok whereas before I struggled, this time it's swelling, palpitations when exerting myself and aches and pains. I'm waking up quite refreshed though. Find it strange how by changing the medicine you take (in my case adding in T3) solves some issues but creates different ones. Just goes to prove that we need a balance of T4 & T3, just need to get that balance right. I'm scared now that I'll be stuck on the meds I'm currently on as T4 & t3 in range.

  • Bloods 'in range' have absolutely nothing to do with us feeling well. Before the blood tests were introduced, patients were dosed according to symptoms and meds was increased till patient was better. Mind you they were on NDT which contains all of the hormones our own 'healthy' thyroid gland would produce and is more synergystic to our bodies. Some people cannot get better on synthetic medication.

  • I'm beginning to wonder if that may be me. Thanks for your posts Shaws, given me some "ammunition" for the next visit to endo! Have a lovely day x

  • It's awful when you take medication and you actually feel worse. I had a TSH of 100 when, finally, diagnosed but was so much more unwell on levo. I hate to think about it even now.

    I hope you are successful.

  • How was your circulation to begin with, Debsy? Have you had any problems with your legs before? Varicose veins, for example?

    The thing that occurs to me - and you prompted the thought by mentioning myxedema - is that your body is loving the T3 and is now attempting to get rid of the excess fluid you've been carrying around for a while. But it might be that your body is attempting to get rid of it faster than your body can evict it.

    So there's a chance that the diuretics will only need to be a short term solution, as once the myxedema's hopped it, there won't be excess fluid to get shot off.

    Just a theory. Of course, there's also the chance that the swelling's coincidental and has nothing to do with your thyroid medication.

  • Hi Debs,

    I am self dosing with NDT, and despite feeling much better and able to work again, feet/ankle/lower leg swelling have come on with the NDT. My doc doesn't yet know I have swapped from Levo to NDT and will have every excuse to scream at me when I go in with the swelling issue. I was originally dxd with Myxodema. A the time, I was having all sorts of issues...a whole list of sorry symptoms including a lot of pain and and stiffness, muscle cramping, severe fatigue, weak irregular pulse, air hunger..etc etc etc to the point where I was immobilized a lot. I am going on my symptoms and slowly watching to see if pulse and temp go up. I can feel the days when I am slightly hyper...and those symptoms include fatigue, inner tremors and generally anxious or edgy. Then I bring my dose back down and go up slowly again. When my dose is right, I sleep much better.I am finding my body is loving it too apart from this swelling issue...so, I am not alone!! Just looking around the thousands of conversations between patients and medical research, there is no magic bullet, and no perfect level for all time.

    I have contacted an endo in Bristol and she said she might consider trialling me on T4/T3. She said it is rare for GP surgery to pay for endo treatment but she always asks for NHS referral as standard practice. In know my GP won't as I did not stay on Levo long enough to justify screaming for referral. But I know I feel a lot better on NDT. Now I have got this far on my own, I am scared tor return to t4 only, and explained to this endo why should I return to something that does not make me feel well. Anyway, it will cost me several thousand pounds for monitoring and treatment from her....so I'm thinking about a loan!

    Have you looked and Wilson's T3 syndrome...he says swelling is a classic sign of unstable t3 levels. wilsonssyndrome.com/q-a-wat... I never know how reputable this new breed of functional practitioners is but always worth a look.

    Shaws, that is a really useful piece of info re t3 and Myxodema. I'll track more info down.

You may also like...